Iowa, 2022Drought in Iowa, July 1 to 31, 2022
July 1 to 31, 2022 · NWS DMX · 2 events in 2 counties and zones
The relatively dry conditions of the past few months have led to continued severe drought conditions in portions of northwest and north central Iowa during July.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The relatively dry conditions of the past few months have led to continued severe drought conditions in portions of northwest and north central Iowa during July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 30, 11:03 PM CST, 57 minutes earlier.
Area forecast discussion, Jun 30, 11:03 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1203 AM CDT Fri Jul 1 2022
...Updated for the 06z Aviation Discussion...
.DISCUSSION.../Tonight through Thursday/
Issued at 240 PM CDT Thu Jun 30 2022
Key Messages:
-Rain and storm chances tonight more focused after midnight
-Precip chances increasing especially for areas south on Saturday
-Continued active pattern into the middle of next week.
A blanket of high-based clouds moved across northern and central
Iowa this afternoon. Some light rain has shown up on radar in areas
north today, but has had a hard time reaching the ground due to the
substantial amount of low-level dry air. PoPs have been kept low
today to reflect this. Morning soundings had sizable low-level
dewpoint depressions and warm mid-levels advecting into the area
throughout the day, adding to the inhibition of convection later
this evening. Slightly more favorable conditions exist in areas
northeast and southwest where forcing will be stronger. Soundings
for central Iowa, the in-between region, keep dry, capped low
levels along with weak convergence along the stalling boundary.
Higher CAPE values combined with an "inverted v" hybrid profile,
the chance for a conditional hail and strong downburst potential,
though small. CAMs continue to trend dry until the boundary sinks
into southern Iowa late overnight/early Friday when a better
moisture tap is available. While locally heavy rainfall is
possible with this, the threat for severe weather is minimal. The
newest HREF PMM 24 hour QPF continues to have very small areas
receiving up to 1.5 inches of rainfall therefore the threat for
any hydrology impacts is low.
After brief redevelopment of precip on Friday afternoon in
portions of Missouri, the boundary will retreat back towards the
state for another potential for precip on Saturday. An MCS looks
to form in the Dakotas Friday night and sink towards the state,
however due to the tight moisture gradient that exists over the
northern and eastern portion of the state, confidence is low that
the MCS would sustain itself long enough to affect the state.
Multiple rounds of embedded energy is hinted at in models into the
first half of next week. The strongest wave looks to be Sunday night
into Monday where an MCS will pass through the state. Deterministic
runs and ensembles continue to hint at this possibility. Continued
redevelopment of rain is possible into next week due lots of
moisture potential and the nocturnal jet nose being fixated nearby.
Broad-brushed PoPs have been kept in the long term due to
uncertainties of boundary placement and timing.
&&
.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1158 PM CDT Thu Jun 30 2022
VFR conditions generally expected to prevail through the TAF
period though some MVFR conditions could occur briefly with
heavier showers. Showers with a few thunderstorms remain possible
overnight into Friday morning. Recent trends continue to push
activity further south and starting later and have adjusted timing
accordingly with KOTM the most likely site to be affected by any
showers/storms. Kept with a VCSH at KDSM during the most likely
time period of showers, though activity may be further south.
Timing may still need to be further refined with scattered nature
of showers/storms and thus lower confidence in exact timing of
impacts.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Jimenez/Fowle
AVIATION...KCM
Hazardous weather outlook, Jun 30, 2:29 PM CST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
329 PM CDT Thu Jun 30 2022
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
329 PM CDT Thu Jun 30 2022
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Scattered thunderstorms are expected to develop by late evening
and continue through the overnight. An isolated strong to severe
storm is possible, mainly across northeast Iowa this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorms will linger into Friday morning across southern
Iowa. Periodic storm chances will continue through the weekend and
into next week. The severe potential appears low at this time but
will be further refined in the coming days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through the end of the week.
MF
Drought, Palo Alto
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Palo Alto forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.082, -94.678 (the zone’s center; the record gives no point)
The continued lack of rainfall allowed severe drought conditions to persist over portions of Palo Alto county for all of July.
Drought, Pocahontas
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Pocahontas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.734, -94.679 (the zone’s center; the record gives no point)
The continued lack of rainfall allowed severe drought conditions to persist over portions of Pocahontas county for all of July.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 5, 202218 deaths · 5 events
- Heat in Arizona, July 1, 20224 deaths · 3 events
- Drought in South Dakota, July 1 to 31, 2022$135 million · 6 events
- Drought in Iowa, July 1 to 31, 2022$30 million · 8 events
- Flooding in South Dakota, July 1 to 31, 20221 death · 3 events
- Drought in Nebraska, July 1 to 31, 2022$7.5 million · 2 events
- Flooding in Minnesota, July 1 to 11, 2022$3.8 million · 2 events
- Flash Flooding and Hail in South Dakota, July 1, 2022$1.3 million · 62 kt wind · 6 events
- Flooding in South Dakota, July 1 to 31, 2022$336,000 · 6 events
- Flash Flooding in New Mexico, July 1, 2022$375,000 · 3 events
- Hail and Damaging Winds in Pennsylvania, July 1, 2022$115,000 · 1 in hail · 25 events
- Flash Flood and Hail in Wisconsin, July 1 to 5, 2022$126,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054821, 1054822.